Thunderstorm Wind, Chester
- When
- November 25, 9:50 AM EST
- Where
- Chester County, Kennett Square
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.850, -75.717
A severe thunderstorm knocked down a couple of trees and wires in southeastern Chester County, mainly near the Delaware County border. In Kenneth Square, three spans of power lines and two poles were knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a couple of trees and wires in southeastern Chester County, mainly near the Delaware County border. In Kenneth Square, three spans of power lines and two poles were knocked down. PECO Energy reported about 11,000 homes and businesses lost power in their service area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 25, 4:45 AM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU NOV 25 2004
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
ALL THE ACTION WITH THIS FORECAST WILL BE TODAY INTO EARLY TONIGHT.
POTENT BAROCLINIC FRONT ASSOCIATED WITH STRONG DYNAMICS SURFACE AND
ALOFT WILL BE SWINGING THROUGH THE FORECAST AREA BY ABOUT MIDDAY.
AFTER TIMING DIFFERENCES THE PAST COUPLE OF DAYS...THE GFS AND ETA
HAVE COME INTO PRETTY FAIR AGREEMENT. WARM CONVEYOR ACTIVITY HAS
PASSED JUST EAST OF US AND OFFSHORE, AND THE DRY SLOT WILL AFFECT US
FOR A FEW HOURS UNTIL THE INSTABILITY REASSERTS ITSELF AND JOINS
WITH FAVORABLE UPPER WINDS AND LOW LEVEL FORCING TO PRODUCE MORE
SHOWERS AND SOME THUNDERSTORMS PRECEDING AND ALONG THE FRONT. LIFTED
INDICES ARE IN THE -2 TO -3 RANGE, WITH CAPES PROGGED TO BE BETTER
OVER SOUTHERN PORTIONS OF THE AREA. SPC PLACES NJ IN A SLIGHT RISK
AREA (SPECIAL WEATHER STATEMENT/SEVERE WEATHER OUTLOOK SPSPHI WILL
BE SENT), AND WE WONDER IF THE LOW FREEZING LEVEL AND HIGH SHEAR
COULD PLAY INTO SOME SUPERCELLISH ACTION (A LA NOV 1977 WHEN A
SEVERE HAIL EVENT AFFECTED BUCK/MERCER/MONMOUTH). WE WILL ADD SOME
ENHANCED WORDING IN FOR THIS, ESPECIALLY EASTERN ZONES WHERE IT IS
THOUGHT MORNING INSTABILITY WILL BE MAXIMIZED.
THEN, AS THE FRONT EASES OFFSHORE, WE INVESTIGATED THE POSSIBILITY
OF WIND ADVISORY TYPE WINDS THIS AFTERNOON IN THE WAKE OF THE FRONT.
THE ETA AND THE GFS WERE AGAIN SIMILAR, LENDING CONFIDENCE. H85
WINDS WERE 50 KT, 3 HR PRESSURE RISES WERE WAY MORE THAN 5 MB, AND
WE ONLY LACKED STRONG NVA ALONG OR JUST SOUTH OF THE H5 JET. WITH
BOUNDARY LAYER WINDS PROGGED AT 40 KT, WE ESTIMATE THAT WE COULD SEE
40 TO AROUND 45 MPH WIND GUSTS AT THE SURFACE FROM ABOUT 19-20Z TO
ABOUT 00-01Z. SO, WE WILL ISSUE A WIND ADVISORY FOR THE ENTIRE AREA
FOR THIS AFTERNOON INTO EARLY THIS EVENING, AND A NON-PRECIPITATION
WARNING NPWPHI WILL BE ISSUED.
FOR TEMPERATURES, WE TOOK A COMPROMISE POSITION BETWEEN THE MAVS AND
METS. SIDED WITH THE WARMER NUMBERS FOR TODAYS MAXES, WHICH MATCHED
CURRENT READINGS PLUS SOME SLIGHT UPTICK WITH ANY SUN THIS MORNING
BEFORE FRONTAL PASSAGE. AS WE GET DEEP INTO THE COLDER AIRMASS, WE
HEDGED TOWARD THE COLDER GUIDANCE.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NO CHANGES TO THE EXTENDED GRIDS OTHER THAN TO INCREASE AGREEMENT
WITH SURROUNDING OFFICES AND SMOOTH THINGS A BIT.
&&
.AVIATION...
ONLY SPOTTY MVFR CIGS UPSTREAM FOR A WAYS, WITH VFR VSBYS ABOUNDING.
DID NEED TO ACCOUNT FOR POSSIBILITY OF CONVECTION DURING THE FIRST
SIX DAYLIGHT HOURS, GIVE OR TAKE, WITH OCNL MVFR CONDITIONS AND EVEN
A CHANCE OF THUNDER FCST. ALSO HAD TO ACCOUNT FOR SIG DIFFERENTIAL
IN WINDS FROM SFC TO H9 PRIOR TO DAYBREAK THAT SHOW UP IN GUIDANCE
AND ON KDIX VWP. THAT LESSENS AFTER DAYBREAK, BUT THEN SOUNDINGS,
WIND PROFILES AND SFC PRES CHANGE PROGS INDICATE FAIRLY STRONG SFC
WINDS THIS AFTERNOON INTO EVENING.
&&
.MARINE...
PUTTING UP A GALE WARNING THIS MORNING FOR ALL WATERS. WITH FACTORS
NOTED ABOVE FAVORING LOW END OF THE WIND ADVISORY CRITERIA OVER
LAND, EXPECT AT LEAST GALE FORCE GUSTS OVER WATER. TIMING OF THE
ONSET APPEARS TO BE AROUND THE 21Z TO 00Z TIME FROM THE UPPER BAY TO
THE COASTAL WATERS, WITH DURATION APPARENTLY ONLY IN THE SIX TO TEN
HOUR RANGE. DID NOT CHANGE MUCH TO PACKAGE BEYOND TONIGHT, AND DID
NOT CHANGE PREV WAVE FORECAST TOO MUCH.
REGARDING LAND NEAR THE WATER, ISSUED A STATEMENT AS TIDE TRENDS
SUPPORTED POSSIBILITY OF SPOTTY MINOR TIDAL FLOODING THIS MORNING,
AND MRPSSE GUIDANCE SUGGESTS THE POSSIBILITY OF BLOWOUT TIDES
OVERNIGHT TONIGHT. THE PROXIMITY OF THE FULL MOON WAS A FACTOR
HERE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FOR ZONES PAZ054-055-060>062-067>071
THIS AFTERNOON INTO EARLY THIS EVENING.
NJ...WIND ADVISORY FOR ZONES NJZ001-007>010-012>027
THIS AFTERNOON INTO EARLY THIS EVENING.
MD...WIND ADVISORY FOR ZONES MDZ008-012-015-019-020
THIS AFTERNOON INTO EARLY THIS EVENING.
DE...WIND ADVISORY FOR ZONES DEZ001>004
THIS AFTERNOON INTO EARLY THIS EVENING.
MARINE...GALE WARNING FOR THE COASTAL WATERS AND DE BAY THROUGH
TONIGHT...ZONES ANZ450>455-430-431.
&&
SHORT TERM/LONG TERM.../
AVIATION/MARINE...NYY
CORRECTED FOR A MINOR WORD ADDITION TO THE 2ND PARAGRAPH.HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 438 AM EST THU NOV 25 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-250930- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 438 AM EST THU NOV 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING, AND, IF SOME FORM, THEY COULD BE ACCOMPANIED BY STRONG WIND GUSTS AND HAIL. THE STORM PREDICTIONS CENTER HAS PLACED NEW JERSEY AND NEARBY PORTIONS OF EXTREME EASTERN PENNSYLVANIA IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS MORNING AND UNTIL MIDDAY. ALSO, A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY THIS EVENING FOR THE ENTIRE FORECAST AREA FOR NORTHWEST WINDS WITH GUSTS TO AROUND 45 MPH. IN ADDITION, SPOTTY MINOR TIDAL FLOODING IS POSSIBLE ON THE OCEAN AND BACK BAYS WITH THE MORNING HIGH TIDES TODAY, AND BLOWOUT TIDES ARE POSSIBLE WITH THE OVERNIGHT LOW TIDES TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CORRECTED FOR WIND GUST SPEEDS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 418 AM EST THU NOV 25 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251600- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 418 AM EST THU NOV 25 2004 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE AREA THIS MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF OUR AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS MORNING AND UNTIL ABOUT MIDDAY. A COLD FRONT MOVING THROUGH THE AREA THIS MORNING IS FORECAST TO PASS OFFSHORE BY ABOUT MIDDAY, FOLLOWED BY WINDY CONDITIONS THIS AFTERNOON AND EARLY TONIGHT. THE WINDS WILL BRING NOTICEABLY COLDER AIR TO THE REGION BY DARK AND IT WILL BE MUCH COLDER TONIGHT AND FRIDAY. THE GREATEST THREAT FROM ANY ISOLATED SEVERE THUNDERSTORMS APPEARS TO BE LOCALLY STRONG AND DAMAGING WINDS. HAIL IS ALSO POSSIBLE DUE TO A RELATIVELY LOW FREEZING LEVEL. THE LOCATION OF THE GREATEST THREAT FOR ANY SEVERE WEATHER COULD BE OVER NEW JERSEY, WHERE INSTABILITY MAY BE HIGHEST LATE THIS MORNING. FOR THE LATEST WEATHER INFORMATION AND UPDATES, STAY TUNED TO NOAA WEATHER RADIO, OR YOUR LOCAL MEDIA OUTLET.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 626 AM EST THU NOV 25 2004 DEZ002-003-MDZ015-019-020-251300- CAROLINE MD-INLAND SUSSEX DE-KENT DE-QUEEN ANNES MD-TALBOT MD- INCLUDING THE CITIES OF...DOVER 626 AM EST THU NOV 25 2004 THUNDERSTORMS THAT ARE GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING, AND THAT HAVE THE POTENTIAL TO GENERATE WIND GUSTS IN EXCESS OF 40 MPH, WILL MOVE ACROSS SOUTHERN DELAWARE AND ADJACENT PORTIONS OF THE MARYLAND EASTERN SHORE BETWEEN 630 AM AND 800 AM EST. IF YOU ARE OUTSIDE WHEN THESE THUNDERSTORMS APPROACH, MOVE INDOORS IF POSSIBLE. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 745 AM EST THU NOV 25 2004 NJZ021>025-251400- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-CUMBERLAND NJ- INCLUDING THE CITIES OF...ATLANTIC CITY AND VINELAND 745 AM EST THU NOV 25 2004 ...A THUNDERSTORM WITH GUSTY WINDS IS EXPECTED IN EXTREME SOUTHERN NEW JERSEY THIS MORNING... A STRONG THUNDERSTORM, CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH, WILL MOVE ACROSS DELAWARE BAY BETWEEN 7:45 AND 8:15 AM. THE STORM WILL CONTINUE ACROSS PARTS OF CUMBERLAND COUNTY, CAPE MAY COUNTY AND ATLANTIC COUNTY BETWEEN 8:15 AND 9:00 AM. ALONG WITH STRONG WIND GUSTS, THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 915 AM EST THU NOV 25 2004 NJZ001-007>010-251530- HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-SUSSEX NJ-WARREN NJ- 915 AM EST THU NOV 25 2004 ...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL... A LINE OF STRONG THUNDERSTORM, CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH AND SMALL HAIL, WILL MOVE ACROSS NORTHWESTERN NEW JERSEY BETWEEN 9:30 AND 10:30 AM. ALONG WITH THE STRONG WIND GUSTS AND HAIL, THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
The Philadelphia radar (KDIX), 112 km away, was scanning. The volume nearest the first event began at 14:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425787.